Hail, Gove
- When
- September 20, 2:50 PM CST
- Where
- Gove County, 0.41 mi WSW of Quinter
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 39.067, -100.237
Pea to dime size hail fell in town.
A line of storms developed and moved through Western Kansas. One of these storms was strong enough to produce hail up to dime size in Quinter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of storms developed and moved through Western Kansas. One of these storms was strong enough to produce hail up to dime size in Quinter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 20, 1:16 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 116 PM MDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 108 PM MDT Thu Sep 20 2018 Main period of concern is tonight, especially this evening. Deep lift with initial cold front, strong mid level, and right rear quadrant of jet acting on a very moist air mass will progress across the area through the evening. Line of thunderstorms is developing and intensifying at this time. Based on the above and consistent high resolution/Cam guidance, this will continue to grow upscale through the rest of the afternoon. Highest pops will be this afternoon with the main line of rainfall exiting the area by early evening. There looks to be a marginal chance of severe with probably the more widespread threat of locally heavy rainfall with above normal moisture content and training of the storms. Precipitation should end shortly after midnight as what looks to be a secondary surge of colder air moves through and scours everything out. In fact if were not for these higher winds moving through, thought I made need to add fog. Will not do at that at this time, and let the evening shift assess. Dry conditions are expected for Friday. Cooler air mass overspreads the area tonight into tomorrow with guidance in decent agreement with lower 70s over much if not the entire area. .LONG TERM...(Sunday through Thursday) Issued at 245 AM MDT Thu Sep 20 2018 Sunday starts with a ridge over the region that is pushed out by an incoming trough from the northwest Sunday night. The trough axis will be located over the central U.S. by Monday night. Thursday night, the trough moves out of the Tri-State region as a ridge over the western U.S. begins to move into the central Plains. Due to this active upper level pattern, winds aloft will vary from southwesterly to northwesterly throughout the forecast period. A cold front is expected to move through the Tri-State region Monday. With the passing of the cold front, temperatures should become more seasonable dropping into the upper 60s to low 70s Tuesday. Showers and thunderstorms will be possible Monday night into Tuesday morning. Precipitation chances could return Thursday but confidence is low. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1147 AM MDT Thu Sep 20 2018 For Kgld, vfr conditions are expected at this time. Through 23z thunderstorms will be near the site, and if one does come over the site, there could be subvfr conditions. Light and variable winds will shift to the south at 8 knots at 23z. Those winds will then become north northeast near 10 knots at 04z, and continue through the rest of the period. For Kmck, vfr conditions are expected at this time. Thunderstorms will be in the area from 20z into mid evening with subvfr conditions possible if a strong enough storm comes across the site. Light and variable winds will shift to the north to northwest at 6 to 10 knots around 04z. These winds will continue until the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...NEWMAN AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Thu Sep 20 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Thu Sep 20 2018 /1146 AM CDT Thu Sep 20 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered showers and thunderstorms will continue to develop through this afternoon. A few of these storms could become severe along and southeast of line from Kanorado to Oberlin to Almena. The main threats will be large hail, damaging winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required along and southeast of a line from Kanorado to Oberlin to Almena through early this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 NNE STRATTON NE 40.21N 101.18W
09/19/2018 HITCHCOCK NE TRAINED SPOTTER
VIDEO RECEIVED FROM SPOTTER OF HIGH WINDS
AND A SMALL GRAIN SILO ROLLING AS THE WIND
PUSHED IT. TIME IS ESTIMATED.
&&
RRHSpecial Weather Statement National Weather Service Goodland KS 259 PM CDT THU SEP 20 2018 KSZ042-202015- Wichita KS- 259 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA COUNTY UNTIL 315 PM CDT... At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Modoc, moving northeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marienthal. LAT...LON 3870 10130 3870 10113 3846 10113 3845 10130 TIME...MOT...LOC 1958Z 242DEG 36KT 3859 10115 024
Special Weather Statement National Weather Service Goodland KS 300 PM CDT THU SEP 20 2018 KSZ028-202015- Logan KS- 300 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL 315 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Russell Springs, or 11 miles northwest of Scott State Lake, moving northeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Russell Springs. LAT...LON 3895 10119 3895 10081 3870 10082 3870 10119 TIME...MOT...LOC 1959Z 242DEG 36KT 3883 10101 024
Special Weather Statement
National Weather Service Goodland KS
343 PM CDT THU SEP 20 2018
KSZ029-202100-
Gove KS-
343 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
400 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Quinter, moving northeast at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Quinter.
This includes Interstate 70 in Kansas between mile markers 100 and
113.
LAT...LON 3889 10034 3905 10046 3913 10031 3913 10015
3896 10015
TIME...MOT...LOC 2043Z 240DEG 49KT 3901 10032
024The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail. Local standard time, as filed.
Pea to dime size hail fell in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787144.